Pennsylvania, 2010

Winter Storm in Pennsylvania, February 5 to 6, 2010

February 5 to 6, 2010 · NWS CTP · 23 events in 23 counties and zones

A major winter storm produced heavy snow across south-central Pennsylvania from the afternoon on the 5th through the late morning on the 6th. Snow accumulation ranged from 6 to 12 inches across the central mountains to 15 to 30 inches over the southern third of the state.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A major winter storm produced heavy snow across south-central Pennsylvania from the afternoon on the 5th through the late morning on the 6th. Snow accumulation ranged from 6 to 12 inches across the central mountains to 15 to 30 inches over the southern third of the state. A sharp gradient to the snow was observed north of Interstate 80 with little to no accumulation along the New York Border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Feb 5, 12:50 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Feb 5, 12:50 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1250 PM EST FRI FEB 5 2010

.SYNOPSIS...
LOW PRESSURE...DEVELOPING OVER THE NORTHERN GULF OF MEXICO...WILL
MOVE NORTHEAST TOWARD THE VIRGINIA COASTAL WATERS FOR OVERNIGHT AND
SATURDAY. THIS STORM WILL BRING SIGNIFICANT SNOW TO MUCH OF THE
REGION...ESPECIALLY OVER SOUTH CENTRAL AREAS OF PENNSYLVANIA.
COLDER AIR WILL FOLLOW FOR THE SECOND HALF OF THE WEEKEND...WITH
BELOW NORMAL TEMPERATURES EXPECTED THROUGH THE MIDDLE OF NEXT
WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WEB CAMS CONFIRM LIGHT SNOW IS JUST BEGINNING OVER THE MARYLAND
BORDER COUNTIES. REGIONAL RADAR MOSAICS SHOW A LARGE SHIELD OF
PRECIP UPSTREAM...ALL TAKING AIM AT THE REGION. SCENARIO IS
PLAYING OUT PRETTY MUCH AS EXPECTED...WITH LIGHT SNOW DEVELOPING
AND SPREADING NORTHEAST TODAY...WITH LIGHT ACCUMS ON THE ORDER OF
1 TO 3 INCHES BY NIGHTFALL FROM ABOUT CLEARFIELD TO STATE COLLEGE
AND GETTYSBURG WEST AND SOUTHWARD INTO THE LAURELS...LEAVING THE
HEAVIEST SNOW TO FALL OVERNIGHT.

MAIN TWEAK OF THE FORECAST PACKAGE WITH THIS RELEASE IS TO EXPAND
THE WARNING FOR SNOW SLIGHTLY FURTHER NORTH...GIVEN LATEST
OPERATIONAL NAM/GFS QPF'S OF BETWEEN .60" AND .80" OVER THE AREA
JUST ALONG AND SOUTH OF I-80. WITH SNOW RATIOS EXPECTED TO AVERAGE
IN THE 12 TO 15-1 RANGE...WE SHOULD BE ABLE TO SEE WARNING SNOWS
UP INTO THE LOCAL AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
WINDS SHUD STEADILY INC OVERNIGHT AS LOW BEGINS TO TRANSITION
TOWARDS COASTAL CHARACTERS. HAVE FOCUSED WIND GUSTS ACROSS SE
CORNER OF CWFA TO UPPER TEENS TO LOW 20S BY EARLY SAT. WILL REMAIN
BLO BLIZZARD CRITERIA...HOWEVER EXPECT SOME BLOWING/DRIFTING OF SN
ACROSS OUR WARNING REGION WITH VISIBILITIES TOUCHING 1/4SM AT
TIMES EARLY SAT.

AS SFC LOW INTENSIFIES OFF OF CAPE HATTERAS SAT
MORNING...TIGHTENING PRES GRADIENT SHOULD RESULT IN GUSTY NORTH
WINDS...ESP ACROSS SE PA...WHERE LATEST BUFKIT SOUNDINGS SUPPORT
GUSTS BTWN 25-30KTS. ALTHOUGH THIS IS BELOW BLIZZARD
CRITERIA...SIGNIFICANT BLOWING/DRIFTING CAN BE EXPECTED THROUGHOUT
SATURDAY ACROSS OUR SE ZONES.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
LOOKS LIKE A RETURN TO COLD PATTERN FOR MUCH OF NEXT WEEK WITH
COLD NW FLOW IN THE WAKE OF THIS WEEKENDS STORM AND LONG WAVE
TROF IS FCST TO DROP INTO NERN US MIDWEEK. THIS WILL LEAD AS WELL TO A
RELATIVELY DRY PATTERN. THE ONLY SIG CHANGE AT PCPN AT THIS TIME
IS TUE NIGHT INTO WED AS A SRN STREAM TROF IS FCST TO LIFT NORTH INTO
THE MID ATLANTIC. TEMPS LOOK TO BE 5 TO 10 DEGREES BELOW NORMAL
ACROSS ALL OF CENTRAL PA.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
CONDITIONS HAVE ALREADY DROPPED TO IFR AT KJST AND KAOO
RESPECTIVELY AS OF THE 18Z ISSUANCE...MARKING THE ARRIVAL OF THE
THE -SN THAT WILL KEEP ALL AIRFIELDS BELOW IFR FOR MOST IF NOT ALL
OF THE FORECAST PERIOD. SNOW WILL INTENSIFY OVERNIGHT...WITH WHITE
OUT CONDITIONS AT TIMES EXPECTED AT KMDT...KAOO...KUNV...AND KJST.
EXPECT SNOW TO BE LESS INTENSE TO THE NORTH...WITH KIPT AND KBFD
HOVERING AROUND THE IFR THRESHOLD DURING THE OVERNIGHT HOURS. SNOW
WILL TAPER SATURDAY MORNING...WITH CONDITIONS GRADUALLY IMPROVING
BY SATURDAY NIGHT.

OUTLOOK...
SAT...IFR CONDS IN SN...IMPROV LATE.
SUN-MON...MAILY VFR.
TUE...BECOMING MVFR AND IFR IN SNOW.
WED...VFR...PSBL LAKE EFFECT SN OVER THE NW.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 PM EST SATURDAY FOR PAZ017>019-
024>028-033>036-056-057-059-063>066.
WINTER WEATHER ADVISORY UNTIL 6 PM EST SATURDAY FOR PAZ010>012-
045-046-049>053-058.

&&

SYNOPSIS...LA CORTE/LAMBERT
NEAR TERM...LA CORTE/BEACHLER
SHORT TERM...FITZGERALD/GARTNER
LONG TERM...LAMBERT/GARTNER
AVIATION...LA CORTE/DICKEY
Hazardous weather outlook, Feb 5, 11:22 AM EST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1122 AM EST FRI FEB 5 2010

PAZ004>006-037-041-042-061630-
WARREN-MCKEAN-POTTER-TIOGA-NORTHERN LYCOMING-SULLIVAN-
1122 AM EST FRI FEB 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.

PAZ010>012-045-046-049>053-058-061630-
ELK-CAMERON-NORTHERN CLINTON-SOUTHERN CLINTON-SOUTHERN LYCOMING-
UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
1122 AM EST FRI FEB 5 2010

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.

PAZ017>019-024>028-033>036-056-057-059-063>066-061630-
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-
MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-PERRY-DAUPHIN-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1122 AM EST FRI FEB 5 2010

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.

STEINBUGL/LA CORTE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 winter storm. Local standard time, as filed.

Winter Storm, Clearfield

When
February 5, 2:00 PM EST to February 6, 10:00 AM EST
Where
Clearfield forecast zone
Reported by
Emergency Manager
Coordinates
41.000, -78.474 (the zone’s center; the record gives no point)

Storm total snow accumulation ranged from 5 to 10 inches, with the heaviest amounts over the southern half of the county.

Winter Storm, Northern Centre

When
February 5, 2:00 PM EST to February 6, 10:00 AM EST
Where
Northern Centre forecast zone
Reported by
Emergency Manager
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Storm total snow accumulation ranged from 5 to 10 inches.

Winter Storm, Southern Centre

When
February 5, 2:00 PM EST to February 6, 10:00 AM EST
Where
Southern Centre forecast zone
Reported by
Emergency Manager
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Storm total snow accumulation ranged from 10 to 15 inches.

Winter Storm, Union

When
February 5, 2:00 PM EST to February 6, 10:00 AM EST
Where
Union forecast zone
Reported by
Emergency Manager
Coordinates
40.963, -77.062 (the zone’s center; the record gives no point)

Storm total snow accumulation ranged from 6 to 8 inches.

Winter Storm, Northumberland

When
February 5, 2:00 PM EST to February 6, 10:00 AM EST
Where
Northumberland forecast zone
Reported by
Emergency Manager
Coordinates
40.852, -76.709 (the zone’s center; the record gives no point)

Storm total snow accumulation ranged from 6 to 8 inches, mainly over the southern half of the county.

Winter Storm, Snyder

When
February 5, 2:00 PM EST to February 6, 10:00 AM EST
Where
Snyder forecast zone
Reported by
Emergency Manager
Coordinates
40.770, -77.070 (the zone’s center; the record gives no point)

Storm total snow accumulation ranged from 8 to 12 inches.

Winter Storm, Schuylkill

When
February 5, 2:00 PM EST to February 6, 10:00 AM EST
Where
Schuylkill forecast zone
Reported by
Emergency Manager
Coordinates
40.706, -76.216 (the zone’s center; the record gives no point)

Storm total snow accumulation ranged from 6 to 12 inches, mainly over the southern half of the county.

Winter Storm, Cambria

When
February 5, 2:00 PM EST to February 6, 1:00 PM EST
Where
Cambria forecast zone
Reported by
Emergency Manager
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

Storm total snow accumulation ranged from 20 to 30 inches.

Winter Storm, Blair

When
February 5, 2:00 PM EST to February 6, 1:00 PM EST
Where
Blair forecast zone
Reported by
Emergency Manager
Coordinates
40.481, -78.349 (the zone’s center; the record gives no point)

Storm total snow accumulation ranged from 15 to 25 inches.

Winter Storm, Huntingdon

When
February 5, 2:00 PM EST to February 6, 1:00 PM EST
Where
Huntingdon forecast zone
Reported by
Emergency Manager
Coordinates
40.417, -77.981 (the zone’s center; the record gives no point)

Storm total snow accumulation ranged from 15 to 25 inches.

Winter Storm, Mifflin

When
February 5, 2:00 PM EST to February 6, 1:00 PM EST
Where
Mifflin forecast zone
Reported by
Emergency Manager
Coordinates
40.610, -77.617 (the zone’s center; the record gives no point)

Storm total snow accumulation ranged from 10 to 15 inches.

Winter Storm, Juniata

When
February 5, 2:00 PM EST to February 6, 1:00 PM EST
Where
Juniata forecast zone
Reported by
Emergency Manager
Coordinates
40.531, -77.402 (the zone’s center; the record gives no point)

Storm total snow accumulation ranged from 10 to 15 inches.

Winter Storm, Perry

When
February 5, 2:00 PM EST to February 6, 1:00 PM EST
Where
Perry forecast zone
Reported by
Emergency Manager
Coordinates
40.398, -77.262 (the zone’s center; the record gives no point)

Storm total snow accumulation ranged from 12 to 18 inches.

Winter Storm, Dauphin

When
February 5, 2:00 PM EST to February 6, 1:00 PM EST
Where
Dauphin forecast zone
Reported by
Emergency Manager
Coordinates
40.415, -76.779 (the zone’s center; the record gives no point)

Storm total snow accumulation ranged from 15 to 20 inches.

Winter Storm, Lebanon

When
February 5, 2:00 PM EST to February 6, 1:00 PM EST
Where
Lebanon forecast zone
Reported by
Emergency Manager
Coordinates
40.367, -76.458 (the zone’s center; the record gives no point)

Storm total snow accumulation ranged from 12 to 15 inches.

Winter Storm, Cumberland

When
February 5, 2:00 PM EST to February 6, 1:00 PM EST
Where
Cumberland forecast zone
Reported by
Emergency Manager
Coordinates
40.164, -77.266 (the zone’s center; the record gives no point)

Storm total snow accumulation ranged from 18 to 24 inches.

Winter Storm, Lancaster

When
February 5, 2:00 PM EST to February 6, 1:00 PM EST
Where
Lancaster forecast zone
Reported by
Emergency Manager
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

Storm total snow accumulation ranged from 18 to 24 inches.

Winter Storm, York

When
February 5, 2:00 PM EST to February 6, 1:00 PM EST
Where
York forecast zone
Reported by
Emergency Manager
Coordinates
39.920, -76.726 (the zone’s center; the record gives no point)

Storm total snow accumulation ranged from 18 to 27 inches.

Winter Storm, Adams

When
February 5, 2:00 PM EST to February 6, 1:00 PM EST
Where
Adams forecast zone
Reported by
Emergency Manager
Coordinates
39.872, -77.218 (the zone’s center; the record gives no point)

Storm total snow accumulation ranged from 20 to 30 inches.

Winter Storm, Franklin

When
February 5, 2:00 PM EST to February 6, 1:00 PM EST
Where
Franklin forecast zone
Reported by
Emergency Manager
Coordinates
39.927, -77.721 (the zone’s center; the record gives no point)

Storm total snow accumulation ranged from 15 to 30 inches.

Winter Storm, Fulton

When
February 5, 2:00 PM EST to February 6, 1:00 PM EST
Where
Fulton forecast zone
Reported by
Emergency Manager
Coordinates
39.925, -78.113 (the zone’s center; the record gives no point)

Storm total snow accumulation ranged from 15 to 25 inches.

Winter Storm, Bedford

When
February 5, 2:00 PM EST to February 6, 1:00 PM EST
Where
Bedford forecast zone
Reported by
Emergency Manager
Coordinates
40.007, -78.490 (the zone’s center; the record gives no point)

Storm total snow accumulation ranged from 18 to 24 inches.

Winter Storm, Somerset

When
February 5, 2:00 PM EST to February 6, 1:00 PM EST
Where
Somerset forecast zone
Reported by
Emergency Manager
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

Storm total snow accumulation ranged from 25 to 33 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205573, 205574, 205575, 205576, 205577, 205578, 205579, 205580, 205581, 205582, 205583, 205584, 205585, 205586, 205587, 205588, 205589, 205590, 205591, 205592, 205593, 205594, 205595.